Alert archive / Colorado / Red Flag Warnings in 2016
Red Flag Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Jun 27, 2016, 1:57 PM MDT for Grand County, San Juan County, Utah; 4 counties in Colorado. It took effect at Jun 28, 2016, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2016, 1:57 PM MDT (19:57 UTC)
- In effect from
- Jun 28, 2016, 2:00 PM MDT
- Expired
- Jun 28, 2016, 8:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 146 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4037 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
829 WWUS85 KGJT 271957 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 157 PM MDT MON JUN 27 2016 UTZ490-491-280400- /O.NEW.KGJT.FW.W.0009.160628T2000Z-160629T0200Z/ COLORADO RIVER BASIN-SOUTHEAST UTAH- 157 PM MDT MON JUN 27 2016 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MDT TUESDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR UTAH FIRE WEATHER ZONES 490 AND 491 BELOW 7000 FEET... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING BELOW 7000 FEET FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...WHICH IS IN EFFECT FROM 2 PM TO 8 PM MDT TUESDAY. * AFFECTED AREA...IN UTAH...FIRE WEATHER ZONE 490 COLORADO RIVER BASIN AND FIRE WEATHER ZONE 491 SOUTHEAST UTAH BELOW 7000 FEET. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON PRODUCING LIGHTNING AND LOCALLY GUSTY WINDS BUT LITTLE RAIN. * OUTFLOW WINDS...ERRATIC WIND GUSTS UP TO 35 MPH NEAR THUNDERSTORMS. * IMPACTS...THE COMBINATION OF DRY FUELS...DRY LIGHTNING...AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
3 follow-up statements
206 WWUS85 KGJT 280310 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 910 PM MDT MON JUN 27 2016 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MDT TUESDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR UTAH FIRE WEATHER ZONES 490 AND 491 BELOW 7000 FEET... UTZ490-491-281200- /O.CON.KGJT.FW.W.0009.160628T2000Z-160629T0200Z/ COLORADO RIVER BASIN-SOUTHEAST UTAH- 910 PM MDT MON JUN 27 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM MDT TUESDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR UTAH FIRE WEATHER ZONES 490 AND 491 BELOW 7000 FEET... * AFFECTED AREA...IN UTAH...FIRE WEATHER ZONE 490 COLORADO RIVER BASIN AND FIRE WEATHER ZONE 491 SOUTHEAST UTAH BELOW 7000 FEET. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON PRODUCING LIGHTNING AND LOCALLY GUSTY WINDS BUT LITTLE RAIN. * OUTFLOW WINDS...ERRATIC WIND GUSTS UP TO 35 MPH NEAR THUNDERSTORMS. * IMPACTS...THE COMBINATION OF DRY FUELS...DRY LIGHTNING...AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
375 WWUS85 KGJT 281030 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 AM MDT TUE JUN 28 2016 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MDT TODAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR UTAH FIRE WEATHER ZONES 490 AND 491 BELOW 7000 FEET... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MDT TODAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR COLORADO FIRE WEATHER ZONE 207... COZ207-281830- /O.EXA.KGJT.FW.W.0009.160628T2000Z-160629T0200Z/ SOUTHWEST COLORADO LOWER FORECAST AREA- 430 AM MDT TUE JUN 28 2016 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 207... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS... WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 SOUTHWEST COLORADO LOWER FORECAST AREA. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON PRODUCING LIGHTNING AND LOCALLY GUSTY WINDS BUT LITTLE RAIN. * OUTFLOW WINDS...ERRATIC WIND GUSTS UP TO 35 MPH NEAR THUNDERSTORMS. * IMPACTS...THE COMBINATION OF DRY FUELS...DRY LIGHTNING...AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ UTZ490-491-281830- /O.CON.KGJT.FW.W.0009.160628T2000Z-160629T0200Z/ COLORADO RIVER BASIN-SOUTHEAST UTAH- 430 AM MDT TUE JUN 28 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR UTAH FIRE WEATHER ZONES 490 AND 491 BELOW 7000 FEET... * AFFECTED AREA...IN UTAH...FIRE WEATHER ZONE 490 COLORADO RIVER BASIN AND FIRE WEATHER ZONE 491 SOUTHEAST UTAH BELOW 7000 FEET. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON PRODUCING LIGHTNING AND LOCALLY GUSTY WINDS BUT LITTLE RAIN. * OUTFLOW WINDS...ERRATIC WIND GUSTS UP TO 35 MPH NEAR THUNDERSTORMS. * IMPACTS...THE COMBINATION OF DRY FUELS...DRY LIGHTNING...AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
060 WWUS85 KGJT 281805 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1205 PM MDT TUE JUN 28 2016 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MDT TODAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR UTAH FIRE WEATHER ZONES 490 AND 491 BELOW 7000 FEET... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MDT TODAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR COLORADO FIRE WEATHER ZONE 207... COZ207-290200- /O.CON.KGJT.FW.W.0009.160628T2000Z-160629T0200Z/ SOUTHWEST COLORADO LOWER FORECAST AREA- 1205 PM MDT TUE JUN 28 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 207... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 SOUTHWEST COLORADO LOWER FORECAST AREA. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON PRODUCING LIGHTNING AND LOCALLY GUSTY WINDS BUT LITTLE RAIN. * OUTFLOW WINDS...ERRATIC WIND GUSTS UP TO 35 MPH NEAR THUNDERSTORMS. * IMPACTS...THE COMBINATION OF DRY FUELS...DRY LIGHTNING...AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ UTZ490-491-290200- /O.CON.KGJT.FW.W.0009.160628T2000Z-160629T0200Z/ COLORADO RIVER BASIN-SOUTHEAST UTAH- 1205 PM MDT TUE JUN 28 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 490 AND 491 BELOW 7000 FEET... * AFFECTED AREA...IN UTAH...FIRE WEATHER ZONE 490 COLORADO RIVER BASIN AND FIRE WEATHER ZONE 491 SOUTHEAST UTAH BELOW 7000 FEET. * THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON PRODUCING LIGHTNING AND LOCALLY GUSTY WINDS BUT LITTLE RAIN. * OUTFLOW WINDS...ERRATIC WIND GUSTS UP TO 35 MPH NEAR THUNDERSTORMS. * IMPACTS...THE COMBINATION OF DRY FUELS...DRY LIGHTNING...AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Jun 27, 11:11 AM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 27, 11:11 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1111 AM MDT MON JUN 27 2016 Updated aviation section .SHORT TERM...(Today through Tuesday) Issued at 427 AM MDT Mon Jun 27 2016 Little change in weather conditions are expected today relative to those experienced Sunday. The elongated ridge of high pressure over the southwest shifts very slightly to the north. This will result in a more northerly flow across the San Juan mountains which both the GFS and ECMWF indicated will result in reduced thunderstorm activity there from late morning through this evening. NAM was the outlier and indicated that thunderstorm activity would be more numerous over the San Juan mountains than either the EC or GFS. Though NAM may be overdone, feel it's unlikely that there will be no activity over the San Juans today. Consequently, adjusted model blend to strike a balance between the varied solutions presented. Elsewhere, dry and sunny conditions will continue with highs at, or a degree or two warmer than yesterday's. Diurnal cooling should bring an end to showers and thunderstorms by, or shortly after sunset this evening. The high pressure center aloft shifts back toward the Four Corners Tuesday and as this occurs surface to 7h flow turns to the south and begins to advect moisture back into the area. As a result, precipitable water values rise to near 0.85 over southeast Utah and southwest Colorado fueling increased showers and thunderstorms some of which will be capable of generating heavy rain later in the day. Areas to the north will see increased clouds, but should remain dry. Expect temperatures will begin to slide in response to clouds and showers, especially across the south. .LONG TERM...(Tuesday night through Sunday) Issued at 427 AM MDT Mon Jun 27 2016 Just a bit ahead of schedule, monsoonal moisture deepens across much of the forecast area by Thursday. The Four Corners High remains through these periods. Starting Wednesday though, disturbances working through the ridge dominate our weather. The inverted trough over southern California on Tuesday begins to climb up the western edge of the High into the Great Basin. It shears into the central forecast area Wednesday into Thursday. Deeper moisture, precipitable water over 1.00 inch, also works to just north of the Four Corners on Tuesday spreading to near the Wyoming border by late Thursday. For this forecast, raised late-day and nocturnal POPs above guidance. Also shaved diurnal temperature spread under increased clouds and showers. Surges of moisture with upper-level forcing often also produce widespread gusty late-day winds. Wind speeds were also pushed but remain rather low for now. Friday-Sunday, the ridge axis remains over the Rockies but is further elongated from the West Coast into the Central Plains. Available moisture remains elevated, near 1 inch on Friday perhaps eroding to around 0.8 inch over the weekend. This is more than was progged yesterday. Passing disturbances will have a large impact on weather with a general unsettled forecast for now. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1111 AM MDT Mon Jun 27 2016 VFR conditions is expected to persist for TAF sites across eastern Utah and western Colorado through the next 24 hours. Scattered showers and thunderstorms will develop over the San Juan mountains after 17Z and will continue through 03Z/Tuesday. This activity will result in strong outflow winds and localized mountain obscuration which will likely impact airports on the flanks of the San Juan mountains. High clouds will increase after 06z tonight as moisture begins to move in from the south and southwest. && .FIRE WEATHER... Issued at 427 AM MDT Mon Jun 27 2016 Potentially critical fire weather conditions are possible for some locations in the forecast area Tuesday. However, for the reasons discussed below, have not reached the level of confidence needed for issuance of a Fire Weather Watch. The latest guidance continued to indicate wind and RH criteria may be reached for a portion of FW zone 200 Tuesday afternoon and evening. However, am having trouble finding sufficient winds aloft to drive gusty winds over northwest Colorado given proximity of the ridge. Elsewhere, the return of moisture over the south will lead to scattered thunderstorm activity over southeast Utah following a prolonged hot and dry period. However, latest fuels status is not critical according to fuels specialist. Expect those responsible will take a fresh look at the data today so fuels status may change. Finally, southwest Colorado also faces increased thunderstorms Tuesday. However, this area has continued to experience some shower activity over the past several days so doesn't appear to meet criteria. && .HYDROLOGY... Issued at 427 AM MDT Mon Jun 27 2016 Releases from area dams and management of water diversions will likely add to flow in some rivers and streams. As a result, waterways across the area will continue to run high, fast, and cold through the coming weekend. Stay advised of the latest river forecasts by visiting our website at weather.gov/gjt. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && SHORT TERM...NL LONG TERM...JOE AVIATION...TGJT FIRE WEATHER...NL HYDROLOGY...AS
Hazardous weather outlook, Jun 27, 4:39 AM MDT, 9 hours 18 minutes before
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
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:33 PM MDT | Areal Flood Advisory | GJT | Daggett | 5 days |
Nearby
Red Flag Warnings in Colorado, 2016Red Flag Warnings in Utah, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.